Alabama, 2008Tornado in Alabama, August 18, 2008
August 18, 2008 · NWS MOB · 1 event in 1 county or zone
A waterspout moved onshore near the west end of Dauphin Island and quickly dissipated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout moved onshore near the west end of Dauphin Island and quickly dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 18, 5:00 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 5:00 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 18 2008
.AVIATION UPDATE FOR 12Z...IFR AND LIFR CONDITIONS SCATTERED AROUND
THE AREA BEFORE SUNRISE WILL IMPROVE TO MVFR AND VFR BY 9AM. SHOULD
REMAIN MVFR TO VFR INTO THE EARLY AFTERNOON UNTIL SCATTERED
SHRA/TSRA DEVELOP AND POSSIBLE IFR CONDITIONS IN AND NEAR
CONVECTION. CONVECTION WILL LIKELY DEVELOP INTO SLOW MOVING CLUSTERS
OR SHORT LINES. CONDITIONS IMPROVING BY SUNSET...PATCHY FOG MAY
RE-DEVELOP LATE TONIGHT. /11
**********************PREVIOUS DISCUSSION**********************
.SHORT TERM...(TODAY AND TONIGHT)...SLOWLY DISSIPATING FRONTAL
BOUNDARY ACROSS THE SOUTHERN SECTIONS OF THE AREA WILL PROVIDE THE
FOCUS FOR ANOTHER ROUND OF MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS TODAY. WITH PRECIPITABLE WATER VALUES
REMAINING AROUND TWO INCHES AND A LOW LEVEL EASTERLY WIND WITH A MID
AND UPPER LEVEL WESTERLY WIND...EXPECT ONLY SLOW MOVEMENT OF
THUNDERSTORMS AND ONCE AGAIN SOME POCKETS OF HEAVY RAIN
TOTALS...RADAR SHOWED 3 TO 4 INCHES OVER A SIZABLE PART OF ESCAMBIA
COUNTY ALABAMA YESTERDAY. HIGH TEMPERATURES THIS AFTERNOON MAINLY
IN THE UPPER 80S EXCEPT IN AND NEAR THE FEW PLACES THAT CATCH AN
ISOLATED MORNING RAIN AND THE CLOUDS LINGER INTO THE AFTERNOON...THE
OFFICIAL HIGH AT MOBILE REGIONAL WAS ONLY 83 ON SUNDAY WITH ONLY A
TRACE OF RAIN. BY CONTRAST...EVERGREEN WAS 89 WITH OVER AN INCH OF
RAIN...BUT THE RAIN WAS LATER IN THE DAY. /11
(TUESDAY AND WEDNESDAY)...CURRENT NHC FORECAST TAKES FAY INLAND
ACROSS THE WEST COAST OF FLORIDA WITH A NORTHWARD MOTION AFTER THAT.
ON THIS TRACK...FAY WOULD HAVE LITTLE TO NO INFLUENCE ON OUR AREA.
OTHERWISE...REMNANT OF UPPER TROUGH AND ASSOCIATED SFC TROUGH WILL
CONTINUE ACROSS THE GULF COAST THROUGH MID WEEK BEFORE DISSIPATING.
MEANWHILE PW VALUES WILL REMAIN AOA 2 INCHES. THIS WILL CONTINUE THE
HIGHER THAN NORMAL RAIN CHANCES BOTH TUE AND WED. IN ADDITION TO
ALSO SERVING TO CONTINUE HOLDING MAX TEMPS SLIGHTLY BELOW CLIMO.
STEERING FLOW WILL BE VERY LIGHT AND THE RESULTANT SLOW STORM
MOTIONS WILL LEAD TO VERY HEAVY RAINFALL AMOUNTS IN THE
THUNDERSTORMS. AMOUNTS COULD EASILY EXCEED 2 INCHES PER HOUR. /13
.LONG TERM...(THURSDAY THROUGH SUNDAY)...THE EXTENDED RANGE OF THE
FORECAST WILL BE HIGHLY DEPENDENT ON HOW MUCH OF A HIGH PRESSURE
RIDGE BUILDS ACROSS THE EASTERN STATES LATE IN THE WEEK AND WHAT
INFLUENCE THAT WILL HAVE ON THE MOTION OF FAY OR REMNANTS THEREOF.
CURRENT EXPECTATIONS ARE FOR FAY TO NOT INFLUENCE OUR WEATHER
THROUGH THE EXTENDED. THIS WILL LEAVE A FAIRLY STANDARD LATE AUGUST
FORECAST ACROSS THE CENTRAL GULF COAST. PLENTY OF DEEP LAYER
MOISTURE COMBINED WITH DAYTIME HEATING ALONG WITH SEABREEZE/OUTFLOW
BOUNDARIES WILL LEAD TO NEAR CLIMO POPS 30-40 PERCENT THROUGH THE
PERIOD. HIGH AND LOW TEMPERATURES ARE ALSO EXPECTED TO BE NEAR
CLIMATOLOGICAL NORMS. /13
&&
.MARINE...WINDS OVER THE MARINE AREA WILL REMAIN LIGHT SOUTH TO EAST
UNTIL TUESDAY AFTERNOON THEN BEGIN TO TRANSITION TO NORTHERLY AS THE
OUTER EFFECTS OF FAY BEGIN TO AFFECT THE MARINE AREA. BASED ON
LATEST TRACK GUIDANCE FROM NHC. STRONGEST WINDS OVER THE MARINE AREA
THROUGH FRIDAY...OUTSIDE OF NEAR SHOWERS AND THUNDERSTORMS...ARE
FORECAST TO BE IN THE 10 TO 15 KNOT RANGE AT THE PRESENT TIME. NONE
OF MY WAVE GUIDANCE SHOW ANY WAVE HEIGHTS OF SIGNIFICANCE UNTIL
AFTER THE MARINE FORECAST PERIOD. I DID PLACE SOME 3 TO 4 FOOT
HEIGHTS IN THE SOUTHERN SECTIONS MID TO LATE WEEK. /11
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 88 71 88 72 / 60 20 50 30
PENSACOLA 85 73 89 73 / 60 20 40 30
DESTIN 86 74 88 75 / 70 20 40 30
EVERGREEN 87 69 90 70 / 70 20 50 30
WAYNESBORO 89 69 88 68 / 60 20 50 40
CAMDEN 90 69 90 69 / 60 20 50 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
11.DF
13.JC
Hazardous weather outlook, Aug 18, 5:00 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 18 2008
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.
.DAY ONE...TONIGHT AND MONDAY.
A STATIONARY FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR THE
DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THIS
AFTERNOON. SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN
WITH LOCALIZED FLOODING POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE
LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE FLORIDA STRAITS
LATER TODAY...POSSIBLY INCREASING TO HURRICANE STRENGTH WHILE MOVING
NORTHWARD OVER THE EXTREME SOUTHEASTERN GULF OF MEXICO BEFORE MAKING
LANDFALL ON THE WESTERN GULF COAST OF SOUTH FLORIDA DURING THE DAY
TUESDAY. BASED ON THE LATEST FORECAST TRACK...FAY WOULD CAUSE A
SLIGHT INCREASE IN SEAS ACROSS THE GULF WATERS OFF THE ALABAMA AND
NORTHWEST FLORIDA COASTS WEDNESDAY. IN ADDITION...LONGER PERIOD
SWELLS PROPAGATING NORTHWEST FROM FAY ARE EXPECTED TO INCREASE THE
THREAT FOR DANGEROUS RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN
ISLAND EASTWARD ACROSS THE DESTIN AREA BY MID WEEK.
ALL INTERESTS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL
CYCLONE FAY FROM THE NATIONAL HURRICANE CENTER.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Tornado, Mobile
- When
- August 18, 9:05 AM CST to 9:07 AM CST
- Where
- Mobile County, Dauphin Is
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.250, -88.120
A waterspout moved onshore near the west end of Dauphin Island and quickly dissipated. Some minor tree damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Hail and Damaging Winds in Vermont, August 18, 2008$12,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130730.